Alert archive / Mississippi / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Jackson, MS
NWS Jackson, MS issued this flash flood watch at Apr 5, 2018, 8:19 PM CDT for 23 counties in Mississippi; 7 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Apr 6, 2018, 1:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2018, 8:19 PM CDT (01:19 UTC)
- In effect from
- Apr 6, 2018, 1:00 PM CDT
- Expired
- Apr 7, 2018, 12:26 AM CDT
- In force
- 11 hr
- Issued by
- NWS Jackson, MS
- Flood severity
- None
All 32 counties
Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Attala County, MS, Bolivar County, MS, Carroll County, MS, Claiborne County, MS, Copiah County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Leake County, MS, Leflore County, MS, Madison County, MS, Montgomery County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 80 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Apr 5, 6:40 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 5, 6:40 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 640 PM CDT Thu Apr 5 2018 ...ANOTHER ROUND OF SEVERE WEATHER EXPECTED FRIDAY AFTERNOON AND EVENING... .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Weather conditions across the region will be relatively quiet, although there will be a few sprinkles around and patchy clouds. However, winds will remain light through the night with conditions at all sites likely remaining VFR through 12 UTC. Tomorrow is a different story, however, as clouds thicken and lower to MVFR at most sites (aside from PIB/HBG/NMM/MEI) in the morning hours with showers and storms developing across GLH/GWO sites by midday to early afternoon. Some of these storms tomorrow could be severe with gusty winds a particular threat. Background surface winds tomorrow will be from the south and slightly gusty at times. Otherwise, anticipate shower and storm chances really waiting until late in the afternoon or early in the evening to really start increasing sharply at other sites in the region with a rough evening anticipated in all areas. /BB/ && .DISCUSSION... Tonight through Friday night: A small impulse in the broad upper trough has triggered an area of showers and small storms in southern Arkansas this afternoon. As the upper flow pushes this convection eastward, some showers could enter our northeastern CWA. This activity will continue to push into a drier airmass over our area. This considered, this activity probably won't live long in our CWA if it makes it this far. Going into the overnight, the surface high pressure will push further off to the east. Moisture will continue to increase with PWs increasing to above an inch in the western half of the CWA by 12Z Friday. Overnight lows will fall to the low to mid 50s in the west where cloud cover will be increasing more and to the upper 40s in the east. Another small impulse in the broad upper trough will spark some convection early on Friday. Looking at some CAM guidance reflectivity, some discrete supercells are likely to pop up in the warm sector in the vicinity of the MS River and in the Delta during the afternoon. As these cells pop up in an area of mid 60s dewpoints, good instability and steep mid-level lapse rates, some of these storms could support very large hail. This convection will also support some good rain rates too. Amounts up to 4 inches in a short amount of time will be possible in the Delta before the system exits the area. As the system evolves, the front will push south into the area and the warm front will lift north. In the notch where the warm front and cold front connect and a mesolow looks to form, helicity values of 400+ m^2/s^2 will support rotating supercells around 00Z. The storms that form right along the cold front as the system progresses will come into alignment with good 0-3km bulk shear values of 35-45 kts. With good low level flow, the storms will likely push ahead of the front and organize into a QLCS pushing southeast through the area. Once the line organizes, the storms will support the threat of damaging wind gusts and embedded tornadoes. Now, timing with this system is a little uncertain due to a wide spread in the models. As we get closer to storm initiation time, we will be able to narrow the timing down a bit better. Overall, there will be two different waves. The first will occur during the afternoon along the MS River and in the Delta along the warm front. The main threat with these storms will be large hail. Can't rule out damaging wind gusts or a tornado with this activity though. The second wave will occur as the system begins to organize into a line around 00Z in southern Arkansas and then pushes southeast through our area. It should move quickly through the area and be through the CWA by no later than 12Z Saturday. With the line, the main threat will be damaging winds and embedded tornadoes. We will continue to fine tune this forecast over the next 12 to 24 hours, so please continue to check back for the latest thinking. /10/ .Saturday through Wednesday... For Saturday isolated embedded thunderstorms will be departing our southeast early in the day in the wake of the strong cold front. Showers will decrease from the northwest during the day as a weak post frontal disturbance crosses the region. It will be a cool day with unseasonable readings on Saturday with highs from near 50 northwest to the lower 60s southeast. High pressure will build into the region for Saturday night with frost expected mainly over the northeast counties where temperatures may reach freezing. Will mention this potential in the HWO, but will not put out a graphic at this time until we get through the short term storm system. For Sunday high pressure will push to the east of the forecast area as we start a warming trend. A series of disturbances will cross the frontal boundary to the south of the forecast area, which will bring some rain chances for Sunday night through Monday night. Dry weather can be expected for Tuesday and Wednesday followed by rain chances for the rest of the work week./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 51 75 48 55 / 2 51 75 48 Meridian 46 78 53 57 / 2 21 81 61 Vicksburg 54 74 45 52 / 3 61 79 47 Hattiesburg 47 77 59 63 / 3 17 76 67 Natchez 55 75 49 53 / 3 51 76 55 Greenville 54 68 40 51 / 12 92 90 30 Greenwood 52 68 42 53 / 14 89 90 38 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 10/17/BB
Hazardous weather outlook, Apr 5, 4:45 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 445 PM CDT Thu Apr 5 2018 ARZ074-075-LAZ007>009-MSZ018-019-025-027-034>037-040>043-062145- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Attala- Issaquena-Sharkey-Yazoo-Madison MS- 445 PM CDT Thu Apr 5 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Friday Midday through Afternoon FLOODING THREAT...Elevated TIMING...Friday Midday through Afternoon Severe thunderstorms are expected from noon Friday through the afternoon hours as a potent weather system impacts the region. Large hail and widespread damaging wind gusts will be the primary concerns, although tornadoes will also be possible. Thunderstorms will also have a tendency to train over the same areas midday through the afternoon hours tomorrow which will boost the flash flooding potential as isolated locations could receive several inches of rain in a short period of time. (https://www.weather.gov/images/jan/graphicast/image1.png) (https://www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Severe thunderstorms and flash flooding will remain a concern into the evening hours with activity pushing south of these areas before midnight. Late Friday night a strong cold front will move in and drop temperatures sharply and there is a slight potential there could be a frost or light freeze Saturday night. (https://www.weather.gov/images/jan/graphicast/image1.png) (https://www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ026-028-029-032-062145- Grenada-Montgomery-Webster-Choctaw- 445 PM CDT Thu Apr 5 2018 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Friday Midday through Afternoon FLOODING THREAT...Elevated TIMING...Friday Midday through Afternoon Severe thunderstorms are possible from noon Friday through the afternoon hours as a potent weather system impacts the region. Hail and damaging wind gusts will be the primary concerns, although tornadoes will also be possible. Thunderstorms will also have a tendency to train over the same areas midday through the afternoon hours tomorrow which will boost the flash flooding potential as isolated locations could receive several inches of rain in a short period of time. (https://www.weather.gov/images/jan/graphicast/image1.png) (https://www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Severe thunderstorms and flash flooding will remain a concern into the evening hours with activity pushing south of these areas before midnight. Late Friday night a strong cold front will move in and drop temperatures sharply and there is a slight potential there could be a frost or light freeze Saturday night. (https://www.weather.gov/images/jan/graphicast/image1.png) (https://www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ030-031-033-039-062145- Clay-Lowndes-Oktibbeha-Noxubee- 445 PM CDT Thu Apr 5 2018 This hazardous weather outlook is for portions of east central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Friday Afternoon FLOODING THREAT...Limited TIMING...Friday Afternoon Severe thunderstorms are possible from beginning Friday afternoon and going into the evening hours as a potent weather system impacts the region. Hail and damaging wind gusts will be the primary concerns, although tornadoes will also be possible. Thunderstorms will also have potential to train over the same areas late in the day which will boost the flash flooding potential as isolated locations could receive a few inches of rain in a short period of time. (https://www.weather.gov/images/jan/graphicast/image1.png) (https://www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Severe thunderstorms and flash flooding will remain a concern through midnight with activity pushing south of these areas before the overnight hours. Late Friday night a strong cold front will move in and drop temperatures sharply and there is a slight potential there could be a frost or light freeze Saturday night. (https://www.weather.gov/images/jan/graphicast/image1.png) (https://www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday afternoon through Friday night. LAZ015-016-023>026-MSZ038-044-045-047>051-053>056-059>062-062145- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia- Winston-Leake-Neshoba-Warren-Hinds-Rankin-Scott-Newton-Claiborne- Copiah-Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln- 445 PM CDT Thu Apr 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Friday Midday through Afternoon FLOODING THREAT...Limited TIMING...Friday Midday through Afternoon Severe thunderstorms are expected beginning midday Friday along and northwest of the Natchez Trace and beginning Friday afternoon east of the Natchez Trace as a potent weather system impacts the region. Large hail and widespread damaging wind gusts will be the primary concerns, although tornadoes will also be possible. Thunderstorms will also have potential to train over the same areas late in the day which will boost the flash flooding potential as isolated locations could receive a few inches of rain in a short period of time. (https://www.weather.gov/images/jan/graphicast/image1.png) (https://www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Severe thunderstorms and flash flooding will remain a concern through midnight with activity likely pushing south of these areas before the overnight hours. Late Friday night a strong cold front will move in and drop temperatures sharply and there is a slight potential there could be a frost or light freeze Saturday night in areas north of Interstate Twenty. (https://www.weather.gov/images/jan/graphicast/image1.png) (https://www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ046-052-057-058-063>066-072>074-062145- Kemper-Lauderdale-Jasper-Clarke-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 445 PM CDT Thu Apr 5 2018 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Friday Afternoon Severe thunderstorms are possible beginning Friday afternoon in portions of southeastern Mississippi, although possibly holding off until the evening hours along and south of the Highway 98 corridor, as a potent weather system impacts the region. Hail and damaging wind gusts will be the primary concerns, although tornadoes will also be possible. (https://www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Severe thunderstorms will remain a concern through at least midnight with activity likely pushing south of these areas well before daybreak Saturday. Early Saturday morning a strong cold front will move in and drop temperatures sharply and there is a slight potential there could be a frost or light freeze Saturday night in areas north of Interstate Twenty. (https://www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday afternoon through Friday night. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:33 PM CDT | River Flood Warning | JAN | Clay | 5 days |
| Apr 6, 10:39 AM CDT | River Flood Warning | JAN | Hinds, Warren | 12 days |
| Apr 6, 11:07 AM CDT | Special Weather Statement | JAN | Washington | 23 min |
| Apr 6, 11:58 AM CDT | Special Weather Statement | JAN | Washington | 32 min |
| Apr 6, 1:04 PM CDT | Special Weather Statement | JAN | Humphreys | 26 min |
| Apr 6, 2:38 PM CDT | Special Weather Statement | JAN | Holmes | 52 min |
| Apr 6, 2:47 PM CDT | Special Weather Statement | JAN | Adams | 43 min |
| Apr 6, 3:03 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 42 min |
| Apr 6, 3:07 PM CDT | Special Weather Statement | JAN | Yazoo | 38 min |
| Apr 6, 3:31 PM CDT | Special Weather Statement | JAN | Yazoo | 44 min |
| Apr 6, 3:33 PM CDT | Special Weather Statement | JAN | Franklin | 42 min |
| Apr 6, 3:39 PM CDT | Special Weather Statement | JAN | Issaquena | 36 min |
| Apr 6, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin | 66 min |
| Apr 6, 3:48 PM CDT | Special Weather Statement | JAN | Madison | 27 min |
| Apr 6, 3:55 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison | 65 min |
| Apr 6, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 34 min |
| Apr 6, 4:43 PM CDT | Special Weather Statement | JAN | Copiah | 47 min |
| Apr 6, 4:51 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 39 min |
| Apr 6, 4:58 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 47 min |
| Apr 6, 4:59 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 61 min |
| Apr 6, 5:09 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds | 66 min |
| Apr 6, 5:15 PM CDT | Flash Flood Warning | JAN | Holmes, Yazoo | 4 hr |
| Apr 6, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 47 min |
| Apr 6, 5:47 PM CDT | Special Weather Statement | JAN | Newton | 28 min |
| Apr 6, 5:50 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 23 min |
| Apr 6, 5:57 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 26 min |
| Apr 6, 5:59 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 61 min |
| Apr 6, 6:07 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 53 min |
| Apr 6, 6:15 PM CDT | Special Weather Statement | JAN | Kemper | 15 min |
| Apr 6, 6:20 PM CDT | Special Weather Statement | JAN | Scott | 25 min |
| Apr 6, 6:35 PM CDT | Flash Flood Warning | JAN | Leake, Madison | 4 hr |
| Apr 6, 6:39 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 44 min |
| Apr 6, 6:43 PM CDT | Special Weather Statement | JAN | Lauderdale | 47 min |
| Apr 6, 6:50 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson, Smith | 55 min |
| Apr 6, 6:57 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Issaquena, Warren, Yazoo | 63 min |
| Apr 6, 3:42 PM CDT | Special Weather Statement | JAN | Tensas | 48 min |
| Apr 6, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 57 min |
| Apr 6, 4:51 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland | 18 min |
| Apr 6, 5:20 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse, West Carroll | 40 min |
| Apr 6, 5:21 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Franklin, Madison, Richland | 39 min |
| Apr 6, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Richland | 63 min |
| Apr 6, 6:23 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Madison, Richland | 67 min |
| Apr 6, 6:48 PM CDT | Tornado Warning | JAN | Franklin, Richland | 42 min |
| Apr 6, 4:41 PM CDT | Flash Flood Warning | JAN | Ashley, Chicot | 4 hr |
Nearby
Flash Flood Watches in Mississippi, 2018Flash Flood Watches in Louisiana, 2018Flash Flood Watches in Arkansas, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.